Tornadoes · United States · Arkansas · 2011

EF1 tornado, Ft Lynn to Boggy, Arkansas, April 4, 2011

From Ft Lynn to Boggy, this EF1 tornado ran 2.6 miles across Miller County on April 4, 2011, touching down at 8:50 AM CDT and reaching 150 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 4, 2011
Touchdown
8:50 AM CDT (13:50 UTC)
Lifted
8:54 AM CDT (13:54 UTC)
On the ground
4 minutes
Path length
2.6 miles (4.2 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Miller County
Touchdown point
33.195, -93.889
Lift-off point
33.213, -93.849
Record number
1104040750-01

The damage survey

18 damage points were recorded along this path by NWS SHV, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.

  • a couple trees snapped on either side of cr 7. large branches down as well
  • Several trees snapped along a pasture by a house
  • convergent path numerous trees down
  • trees snapped on either side of cr 9

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A strong upper level short wave move from west to east across the Central Plains states of the U.S. driving a cold front southeast into the Four State Region. Strong to severe thunderstorms formed in the unstable air mass ahead of the cold front. The front and at least 3 lines of thunderstorms moved through the Four State Region from west to east during the day. Strong low level shear in the atmosphere allowed some thunderstorms to rotate, producing tornadoes with damaging straight line winds producing downbursts.

The National Weather Service conducted a storm survey in Miller County Arkansas and concluded that storm damage was the result of an EF1 tornado. The tornado touched down at around 8:50 AM, south of Fouke AR along county road 7 snapping a few trees. The tornado continued east crossing old HWY 71 snapping more trees and a home sustained minor damage. The tornado crossed 549 and intensified snapping more trees into a clear convergent path west of county road 9 in a pasture. Trees also fell on a home puncturing the roof���3 people were home at the time but sustained no injuries. A large storage building behind the home was destroyed. More trees were snapped and uprooted northeastward crossing CR 9. Maximum winds are estimated at 100-110 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 13:11 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the tornado touched down at Apr 4, 7:59 AM CDT, 51 minutes earlier.

Area forecast discussion, Apr 4, 7:59 AM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
759 AM CDT MON APR 4 2011

.UPDATE...
TO ADD EAST AND NORTHEAST TEXAS...NORTHWEST AND NORTH CENTRAL
LOUISIANA...AND SOUTHWEST AND SOUTH CENTRAL ARKANSAS COUNTIES INTO
WATCH NUMBER 90 IN EFFECT UNTIL 3 PM CDT. MC CURTAIN COUNTY IN
SOUTHEAST OKLAHOMA CONTINUED IN SEVERE THUNDERSTORM WATCH NUMBER
87 VALID UNTIL 11 AM CDT.

&&

.DISCUSSION...

COLD FRONT CONTINUED TO MARCH TO THE SOUTHEAST AS UPPER TROUGH
SWINGS TO THE EAST SENDING SHOWERS AND THUNDERSTORMS TO THE EAST AND
NORTHEAST ACROSS THE FOUR STATE REGION. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  41  70  47  77 /  80  10   0   0   0
MLU  77  40  69  44  77 /  80  20   0   0   0
DEQ  67  33  69  42  75 /  70  10   0   0   0
TXK  71  37  70  45  76 /  80  10   0   0   0
ELD  72  38  70  44  77 /  80  10   0   0   0
TYR  73  40  72  49  77 /  80  10   0   0   0
GGG  73  40  72  47  77 /  80  10   0   0   0
LFK  76  41  75  46  79 /  80  10   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

06
Hazardous weather outlook, Apr 4, 6:00 AM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT MON APR 4 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-041700-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CDT MON APR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL
LOUISIANA...SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST
TEXAS.

.DAY ONE...TODAY AND TONIGHT...
STRONG SOUTHERLY WINDS OF 15 TO 25 MPH...WITH GUSTS TO 35 MPH...CAN
BE EXPECTED EARLY THIS MORNING ACROSS THE FOUR STATE REGION. THE
WINDS WILL BE ASSOCIATED WITH A STRONG PRESSURE GRADIENT BETWEEN
SURFACE LOW PRESSURE EXTENDING FROM THE UPPER MID WEST INTO THE
SOUTHERN PLAINS AND HIGH PRESSURE ACROSS THE GULF COAST STATES. A
COLD FRONT WILL BE PASSING THROUGH THE REGION DURING THE DAY WITH
THE WINDS SHIFTING TO THE NORTHWEST TO NORTH...AND REMAINING
STRONG WITH SPEEDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH. AN
UPPER LEVEL STORM SYSTEM WILL BE MOVING ACROSS THE CENTRAL
SECTIONS OF THE COUNTRY TODAY WITH THE SOUTHERN END OF THE
TROUGH AXIS SENDING THE COLD FRONT SOUTHEAST ACROSS THE AREA.
SHOWERS AND STRONG TO SEVERE THUNDERSTORMS WILL BE DEVELOPING
ALONG AND AHEAD OF THE BOUNDARY AS IT ADVANCES...AFFECTING
SOUTHEAST OKLAHOMA...AND ADJACENT SECTIONS OF NORTHEAST TEXAS
AND SOUTHWEST ARKANSAS EARLY TO MID MORNING...FOLLOWED BY PARTS OF
SOUTH CENTRAL ARKANSAS...NORTHWEST LOUISIANA...AND EAST TEXAS NEAR
MID DAY...AND THE REMAINING SECTIONS OF SOUTH CENTRAL ARKANSAS...
PARTS OF NORTHWEST AND NORTH CENTRAL LOUISIANA...AND LOWER SECTIONS
OF NORTHEAST TEXAS IN THE AFTERNOON. ISOLATED SEVERE THUNDERSTORMS
WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS
WILL OCCUR EARLY MORNING TO MID MORNING...WITH A GREATER CHANCE
OF LARGE HAIL...STRONG AND DAMAGING WINDS...ISOLATED
TORNADOES IN THE LATE MORNING TO AFTERNOON ACROSS SOUTH
CENTRAL ARKANSAS INTO NORTH LOUISIANA...AND PARTS OF LOWER
EAST TEXAS. BY LATE AFTERNOON THE CHANCE FOR SEVERE
THUNDERSTORMS WILL BE VERY LOW SINCE THE FRONT WILL CLEAR THE
FORECAST AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THURSDAY AND DURING NEXT WEEKEND...AS A SERIES OF UPPER
LEVEL DISTURBANCES MOVE ACROSS THE REGION. NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...STORM SPOTTER NETWORKS...AND
AMATEUR RADIO OPERATORS...MAY BE NEEDED ACROSS SOUTHEAST
OKLAHOMA AND ADJACENT SECTIONS OF NORTHEAST TEXAS AND
SOUTHWEST ARKANSAS...AND EXTREME NORTHWEST LOUISIANA THIS MORNING...
AND FOR SOUTH CENTRAL ARKANSAS INTO NORTHWEST AND NORTH CENTRAL
LOUISIANA...AND EAST AND LOWER SECTIONS OF NORTHEAST TEXAS FROM MID
MORNING TO THE AFTERNOON. ACTIVATION WILL NOT BE REQUIRED FOR TONIGHT
DUE TO THE RAPID MOVEMENT OF THE COLD FRONT OUT OF THE AREA.

06

In the hours before

Local storm report, Apr 4, 8:10 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
810 AM CDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 AM     HAIL             TYLER                   32.33N 95.30W
04/04/2011  M0.75 INCH       SMITH              TX   AMATEUR RADIO

            HAM RADIO OPERATOR REPORTS 3/4 INCH HAIL AT TYLER POUNDS
            FIELD AIRPORT.

&&

DUPLANTIS
Local storm report, Apr 4, 8:18 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
818 AM CDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 AM     HAIL             TYLER                   32.33N 95.30W
04/04/2011  M1.00 INCH       SMITH              TX   BROADCAST MEDIA

            PENNY TO QUARTER-SIZED HAIL REPORTED BY TELEVISION MEDIA
            IN SOUTHERN TYLER.

&&

DUPLANTIS
Local storm report, Apr 4, 8:25 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
825 AM CDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 AM     HAIL             DAINGERFIELD            33.03N 94.72W
04/04/2011  E0.50 INCH       MORRIS             TX   LAW ENFORCEMENT

0820 AM     HAIL             1 SE NAPLES             33.19N 94.67W
04/04/2011  U0.25 INCH       MORRIS             TX   LAW ENFORCEMENT

&&

LFRANTZ
Local storm report, Apr 4, 8:37 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
837 AM CDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 AM     TSTM WND DMG     5 SW TEXARKANA          33.40N 94.08W
04/04/2011                   BOWIE              TX   EMERGENCY MNGR

            40 TO 50 MPH WINDS ESTIMATED BY EMERGENCY MANAGER.
            POWERLINES REPORTED DOWN...

&&

DUPLANTIS
Local storm report, Apr 4, 8:39 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
839 AM CDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     TSTM WND DMG     HUGHES SPRINGS          33.00N 94.63W
04/04/2011                   CASS               TX   LAW ENFORCEMENT

            TREES DOWN REPORTED ALL OVER COUNTY BY CASS COUNTY
            SHERIFF. ONE TREE HAS COME DOWN ON A BUILDING...WITH
            PEOPLE TRAPPED INSIDE.

&&

DUPLANTIS
Local storm report, Apr 4, 8:43 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
843 AM CDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     HAIL             4 SW TEXARKANA          33.41N 94.06W
04/04/2011  M0.75 INCH       BOWIE              TX   EMERGENCY MNGR

            EMERGENCY MANAGER RECEIVED A REPORT FROM THE PUBLIC OF
            DIME-SIZED HAIL IN SOUTHWEST TEXARKANA.

&&

DUPLANTIS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Shreveport, LA (KSHV), 12:00Z

1.8 hours before the tornado, 81 km from the path. April 4, 2011.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2011-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1653 joules per kilogram, CIN -35, lifted condensation level 738 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Shreveport, LA at 12:00Z on 2011-04-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 196 square meters per square second, 0 to 6 km bulk shear 27 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1653 J/kg
Mixed-layer CIN
-35 J/kg
Surface CAPE
1927 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
1.6
Supercell composite
8.2
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The surface observations

Texarkana Regional/Webb (TXK), 30 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Shreveport radar (KSHV), 84 km away, was scanning. The volume nearest the touchdown began at 13:50 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2011 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are

The other tornadoes of April 4, 2011

42 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 48:10 AM CDTEF1Little River, AR4.8150$25,000
April 48:38 AM CDTEF1Hempstead, AR3.9100$300,000
April 48:40 AM CDTEF2Hempstead, AR1.82002$500,000
April 49:08 AM CDTEF1Clark, AR4.0200$50,000
April 49:28 AM CDTEF1Columbia, AR0.975$75,000
April 410:12 AM CDTEF1Union, AR1.3100$150,000
April 410:18 AM CDTEF1Ballard, KY3.7200$40,000
April 410:20 AM CDTEF2Ballard, KY6.43001$700,000
April 410:30 AM CDTEF0McCracken, KY0.550$30,000
April 411:55 AM CDTEF1Muhlenberg, KY7.1150$100,000
April 412:04 PM CDTEF2Christian, KY5.32007$2.0 million
April 412:26 PM CDTEF1Butler, KY3.450
April 412:38 PM CDTEF1Grayson, KY3.4125
April 412:41 PM CDTEF1Grayson, KY1.0200
April 41:19 PM CDTEF1Humphreys, TN2.975$150,000
April 41:33 PM CDTEF1Dickson, TN7.3150$110,000
April 41:52 PM CDTEF0Cheatham, TN0.850$2,000
April 42:20 PM CDTEF1Davidson, TN4.9100$500,000
April 42:42 PM CDTEF1Grant Parish, LA9.3275$250,000
April 43:46 PM EDTEF0Licking, OH0.950$60,000
April 42:55 PM CDTEF1Monroe, KY0.275
April 42:58 PM CDTEF2LaSalle Parish, LA12.6440$110,000
April 43:14 PM CDTEF1Clinton, KY0.3150
April 43:16 PM CDTEF0Clinton, KY0.260
April 43:43 PM CDTEF2Tensas Parish, LA to MS28.08801$4.0 million
April 45:03 PM EDTEF1Whitley, KY1.7880$200,000
April 44:42 PM CDTEF1Hinds, MS4.0440$20,000
April 46:21 PM EDTEF1Floyd, KY0.4100$10,000
April 46:36 PM EDTEF0McMinn, TN0.125$10,000
April 45:36 PM CDTEF1Simpson, MS7.41,320$550,000
April 45:48 PM CDTEF1Lincoln, MS17.3600$1.5 million
April 46:40 PM CDTEF1Washington Parish, LA0.275$30,000
April 46:42 PM CDTEF1Livingston Parish, LA0.550$10,000
April 46:50 PM CDTEF0Saint James Parish, LA0.950$50,000
April 47:01 PM CDTEF1Washington Parish, LA0.275$50,000
April 47:43 PM CDTEF1Pearl River, MS0.350$30,000
April 47:43 PM CDTEF1Greene, MS19.4100$500,000
April 49:33 PM EDTEF1Gilmer, GA2.6880$1.0 million
April 49:34 PM EDTEF0Gilmer, GA1.8880$500,000
April 48:45 PM CDTEF1Jackson, MS0.175$35,000
April 41:25 AM EDTEF1Surry, NC2.7250$1.0 million
April 41:30 AM EDTEF1Bibb, GA1.150$300,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.